Wyoming, 2020High Wind in Wyoming, November 7 to 8, 2020
November 7 to 8, 2020 · NWS RIW · 5 events in 5 counties and zones
A cold front moved across Wyoming and brought high winds to portions of the area. The highest wind gust was 81 mph along Highway 28 in the Wind River Mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Wyoming and brought high winds to portions of the area. The highest wind gust was 81 mph along Highway 28 in the Wind River Mountains. Winds gusts of 60 mph were also reported in Natrona and Sweetwater Counties as well as the lower elevations of Fremont County, Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 7, 3:05 PM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Nov 7, 3:05 PM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
305 PM MST Sat Nov 7 2020
.SHORT TERM...This evening through Sunday night
Issued at 146 PM MST Sat Nov 7 2020
At 1pm, temperatures are in the 60s across many areas east of the
Divide, with gusty southerly winds. The gusty winds will continue
this afternoon, especially across the southern wind corridor and
South Pass. Winds so far this morning have been gusting to 40 to 50
mph across the Wind Corridor from Rock Springs to Casper and up into
Johnson County including Buffalo. Parts of the Wind River Basin,
including Riverton, also have seen gusty winds to 40 mph. A special
weather statement has been issued for the strong winds in these
areas. The dry, gusty winds, and mainly clear to partly cloudy
skies, will continue to help temperatures soar to the upper 60s and
even low 70s today across some locations. West of the Divide,
temperatures are generally in the 40s and 50s with increasing clouds
this afternoon. A few showers are possible, especially along the
west slopes of the Wind Rivers and along the Tetons. Shower chances
increase this evening and tonight as the cold front pushes into the
region.
The aforementioned cold front will move in from the west and
southwest ahead of a weather system that will bring a quick shot of
snow to the west tonight and into tomorrow. Winter Weather
Advisories are in effect across Yellowstone Park and Tetons, with
snow amounts of 6 to 8 inches at some of the higher peaks. With the
system moving in from the southwest and the banded nature of the
snow, we are looking at a great upslope opportunity on the west
slopes of the Winds, so looking at 8 to 10 inches of snow here.
Because of this, the west slopes of the Winds were added to the
Advisory. Snow is expected to taper off Sunday night, with lingering
snow showers possible into early Monday morning across the
northwest, Bighorns, and Southern Wind Rivers. Across lower
elevations west of the Divide, precip will start as rain before
transitioning to snow behind the cold front. Minimal accumulations
are expected in these locations, with perhaps 1 to 2 inches
possible. The remaining mountain zones that are not included in the
Advisory are expected to see sub-advisory amounts of 3 to up to 5
inches of snow. This includes the east slopes of the Winds, the
Salts/Wyoming ranges, Absarokas, and Bighorns. A Special Weather
Statement has been issued for those regions.
Strong gusty winds across the wind corridor will continue tonight
into Sunday with gusts up to 40 to 50 mph possible across Natrona
and southeast Johnson Counties. Sunday, behind the cold front,
temperatures will be 10 to 20 to even 30 degrees colder than today
and will remain mainly in the mid to upper 40s east of the Divide.
Sunday night, skies will begin to clear, as the snow showers end
across the region, with temps dropping into the teens across the
region.
.LONG TERM...Monday through Saturday
Issued at 146 PM MST Sat Nov 7 2020
The splitting system on Monday will allow for most areas to remain
dry. A few showers will still be possible around our state borders,
but little if any accumulation is expected. Temperatures will remain
cool with highs and lows a bit below seasonal on Monday/Tuesday
morning. Monday night the next trough will dig down into the
intermountain West and kick off another round of snow in the west
and northwest. Winds will again be fairly strong in the Wind
Corridor ahead of this system Tuesday. As the system continues
through the area Wednesday some snow will likely spill east of the
Divide, mostly across the north. We have carried some low end PoPs
in central Wyoming but confidence pretty low. Northwest flow on
Thursday will keep temps from rising too much, and allow for
lingering snow showers in the western mountains.
A brief break behind the departing trough on Thursday will allow
for temperatures to increase slightly ahead of the next system.
Models remain in agreement for a late Friday into early Saturday
system that appears to be more potent than the Tuesday system.
Should be an interesting end to the period.
&&
.AVIATION...For the 00Z TAFS through 00Z Monday
Issued at 302 PM MST Sat Nov 7 2020
West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals
Expect VFR conditions through the rest of the afternoon and evening,
then MVFR moving in with the front later tonight. Showers and
isolated thunderstorms are already occurring near KBPI/KPNA. Showers
will continue to develop, and coverage will increase through the
evening across the west. The chance for lightning should decrease
quickly after sunset. Gusty wind will also continue this evening, as
winds increase ahead of the cold front. MVFR conditions are expected
between 02Z and 06Z Sunday, as rain showers become likely.
Temperatures will continue to drop after 06Z, with at least a
rain/snow mix expected. A change over to snow could occur by 09Z.
East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Expect VFR conditions through the TAF period for most terminals.
Gusty winds will return across the area this afternoon. Winds will
decrease at KCPR and KRIW by 02Z Sunday, with the remaining sites
remaining gusty. VCSH will be possible at KLND by 03Z, with VCSH
becoming possible at the remaining TAF sites after 06Z. KCOD is the
most likely to see MVFR conditions with this front.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 146 PM MST Sat Nov 7 2020
Windy conditions this afternoon will decrease toward sunset. Dry
over the north and central zones. Smoke dispersal will be good to
very good this afternoon with a few places only fair where the wind
does not occur. Rain and snow moves into the west this evening,
becoming all snow around midnight. Scattered rain showers will occur
east of the divide late this evening through daybreak Sunday
morning. On Sunday, colder temperatures and some light snow showers
will occur in the north, western mountains, and in the far southern
zones. Smoke dispersal will be poor to fair in the north zones
Sunday. Good and very good smoke dispersal is forecast in the
central and south zones on Sunday. Gusty winds will increase again
Sunday morning, especially across the northern wind corridor from
Jeffery City to Kaycee. Gusts of 40 to 50 mph are possible across
Natrona and southeast Johnson County Sunday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Sunday for WYZ001-012.
Winter Weather Advisory until 8 PM MST Sunday for WYZ014.
&&
SHORT TERM...Fisher
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...Fisher
Hazardous weather outlook, Nov 7, 2:20 PM MST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
220 PM MST Sat Nov 7 2020
WYZ001>020-022>030-082130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
220 PM MST Sat Nov 7 2020
...Winter Weather Advisory for parts of Northwest Wyoming and the
Wind River Mountains tonight and Sunday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...This afternoon and Tonight.
Windy over many locations this afternoon. Windy conditions will
continue tonight as a cold front moves through the region.
Snow will occur in the western Wyoming mountains tonight with the
heaviest snow in the northwest, including the Tetons, Yellowstone
National Park, and the western slopes of the Wind River Mountains.
Light snow will occur in the far west valleys late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Colder with snow in the western mountains. A chance of
snow over the north. Scattered snow showers over southwest Wyoming.
Windy over most of central and southern Wyoming Sunday.
Tuesday night and Wednesday...A chance of snow in the west.
A chance of snow east of the divide on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight, but
please report snowfall reports on Sunday.
In the hours before
Special weather statement, Nov 7, 2:32 PM MST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
232 PM MST Sat Nov 7 2020
WYZ015-081200-
Wind River Mountains East-
232 PM MST Sat Nov 7 2020
...Snow to occur on the East Slope of the Wind River Mountains
tonight and Sunday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Rain mixing with snow this evening, then becoming all
snow by midnight. Snow continuing on Sunday. Snowfall amounts
of 3 to 5 inches, locally higher amounts over the higher peaks.
* WHERE...East slope of the Wind River Mountains.
* WHEN...Tonight and Sunday.
* ADDITIONAL DETAILS...Expect winter driving conditions at times.
This includes South Pass, as the combination of wind and snow
will reduce visibility. Those planning outdoor activities should
be prepared for colder weather and snow.
WYZ002-081200-
Absaroka Mountains-
232 PM MST Sat Nov 7 2020
...Snow to occur Tonight and Sunday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Rain mixing with snow, then becoming all snow around
midnight. Snow continues on Sunday. Snowfall of 3 to 5 inches
with higher amounts over the higher peaks and across the western
portion of the range.
* WHERE...Absaroka Mountains.
* WHEN...Tonight into Sunday.
* ADDITIONAL DETAILS...Expect winter driving conditions. This
includes Chief Joseph Highway. Those planning outdoor
activities should be prepared for colder weather and snow.
WYZ008-009-081200-
Bighorn Mountains West-Bighorn Mountains Southeast-
232 PM MST Sat Nov 7 2020
...Snow to occur Tonight and Sunday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Rain mixing with snow after midnight, then becoming all
snow late in the night. Snow continues on Sunday. Snowfall of 2
to 5 inches with higher amounts over the higher peaks.
* WHERE...Bighorn Mountains.
* WHEN...Late Tonight into Sunday.
* ADDITIONAL DETAILS...Expect winter driving conditions. This
includes Granite and Powder River Passes. The Summit on Highway
Alternate 14 will also be impacted. Those planning outdoor
activities should be prepared for colder weather and snow.
WYZ024-081200-
Salt River and Wyoming Ranges-
232 PM MST Sat Nov 7 2020
...Snow to occur in the Southwestern Wyoming mountains tonight
and Sunday...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Rain mixing with snow this evening, then becoming all
snow by midnight. Snow showers on Sunday. Snowfall amounts of 3
to 5 inches, locally higher amounts over the higher peaks.
* WHERE...Wind River Mountains and Salt River and Wyoming Ranges.
* WHEN...Tonight into Sunday.
* ADDITIONAL DETAILS...Expect winter driving conditions at times.
Salt River Pass will be impacted as well. Those planning outdoor
activities should be prepared for colder weather and snow.
TEAM RIVERTON
High Wind, Lander Foothills
- When
- November 7, 8:27 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 70 mph wind gust was reported at the Lander, Wyoming airport.
High Wind, Wind River Basin
- When
- November 7, 8:46 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 61 mph gust was reported near Hudson, Wyoming.
High Wind, East Sweetwater County
- When
- November 7, 10:10 PM MST to 10:20 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A maximum wind gust of 60 mph was reported along Interstate 80 east of Wamsutter, Wyoming.
High Wind, Wind River Mountains East
- When
- November 7, 10:58 PM MST to November 8, 12:06 AM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A maximum gust of 81 mph was recorded at the wind sensor along Highway 28 in Red Canyon.
High Wind, Natrona County Lower Elevations
- When
- November 8, 12:10 AM MST to 10:22 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A 71 mph wind gust was reported at the Natrona County, Wyoming airport. Along Wyoming Boulevard south of Casper, Wyoming, winds were sustained over 40 mph several times with a maximum wind gust of 67 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flood in California, November 7 to 10, 2020$2.0 million · 63 kt wind · 10 events
- Tropical Storm and Storm Surge in Florida, November 7 to 9, 20201 injured · $603,000 · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, November 7 to 12, 202026 events
- Blizzard and Winter Storm in Montana, November 7 to 9, 202024 events
- Heavy Snow and High Wind in Colorado, November 7 to 8, 202066 kt wind · 23 events
- Heavy Snow and High Wind in California, November 7 to 8, 202066 kt wind · 13 events
- Strong Wind in California, November 7 to 8, 202013 events
- Damaging Wind and High Wind in New Mexico, November 7 to 9, 2020$10,000 · 58 kt wind · 10 events
- High Wind in Wyoming, November 7 to 8, 202059 kt wind · 7 events
- Blizzard and Winter Storm in Montana, November 7 to 8, 20207 events
- Winter Storm and Winter Weather in Colorado, November 7 to 9, 20206 events
- Heavy Snow in Montana, November 7 to 9, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923744, 923741, 923745, 923742, 923743.